Sunday, July 11, 2010

its the weekend...

Well, its been an interesting week for me here in the hospital. The one thing I have been trying to get a hold of the most is my uncontrollable blood sugars due to the Solumedrol that I have been getting every 6 hrs. They have been crazy hi but I need the steroids so what can you do?

Last night I had a little "incident." I take 2 types of insulin Lantus which is the 24hr insulin and Novolog which is the fast acting insulin I take right before meals when needed.

Well last night at 10:00pm when I am getting my bedtime blood sugar checked and my nighttime dose of Lantus (my blood sugar was 117 which was really good for yesterday btw) my nurse says that I was to get an additional 10 units of novolog. I questioned her saying I thought that was wrong and what was my blood sugar from the night before (which it was 211 and I didn't require anything other than my Lantus.) She then tells me that my dr had changed the scale and thats why I was getting the extra coverage. So I said ok and that was that.

Fast forward to 2am when I wake up because I feel very hot and shaky. I grab my glucose meter and check my sugar real quick and was shocked when it came out to be 20! I hit the call light and quickly began to eat some oatmeal raisin cookies Danny had luckily brought me the night before and cracked open a Coke that I had sitting there from dinner.

The nurse came did whatever she had to do to follow protocol and then her and the charge nurse came in to tell me that she was really sorry but that she had read my chart wrong and that she wasn't supposed to have given me the 10 units of Novolog after all. Weird I was right....

Needless to say my Endocrinologist was NOT a happy camper this morning when he came in to see me and he also said that unless they say they have specifically talked to him I am only to get the Novolog at meals just like it said in my chart the whole time.

Do I have to ask the question again of why do the weird things always happen when I am admitted? I mean I guess we can just thank god that it happened to me and not some little kid who might not have woke up or recognized that they were feeling low and eat something. Its just scary sometimes....

2 comments:

Heather said...

You have a right to feel scared. You, more than most patients are familiar with your med schedule. To have questioned your nurse about the dose and still be given the drug in error makes me wonder....exactly how do they monitor their dual control protocol? I am so glad that you are ok. I love you!

Staceyb123 said...

How scary! I'm hoping your sugars get back under control soon.

Take it easy!
Stacey
www.confessionscyster.blogspot.com